Arkansas, 2014

Hail and Damaging Winds in Arkansas, September 17, 2014

September 17, 2014 · NWS TSA · 5 events in 3 counties and zones

Thunderstorms developed southward into northwestern Arkansas during the afternoon hours of the 17th. The strongest storms produced hail up to quarter size and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed southward into northwestern Arkansas during the afternoon hours of the 17th. The strongest storms produced hail up to quarter size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 17, 12:50 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 17, 12:50 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
150 PM CDT WED SEP 17 2014

...UPDATE...

.DISCUSSION...
THUNDERSTORMS CONTINUE TO DEVELOP ALONG THE WESTERN EDGE OF THE
CURRENT CONVECTION ACROSS SOUTHWESTERN MISSOURI AND ARE
BEGINNING TO MOVE INTO FAR NORTHWEST ARKANSAS. THIS ACTIVITY IS
EXPECTED TO SPREAD ACROSS NORTHWEST ARKANSAS AND INTO PARTS OF
NORTHEAST OKLAHOMA THIS AFTERNOON AND EVENING. INSTABILITY OVER
THE REGION COMBINED WITH A FRONTAL BOUNDARY POSITIONED FROM NORTH
TO SOUTH WILL CREATE THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT TO
BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING
THE MAIN HAZARDS INTO THE EVENING HOURS. WILL SEND AN AFTERNOON
UPDATE INCREASING POPS ACROSS FAR NORTHWEST ARKANSAS AND ALSO TO
INCREASE TEMPS OVER MUCH OF EASTERN OKLAHOMA. A LACK OF INFLUENCE
FROM THE MORNING CONVECTION OVER EASTERN OKLAHOMA HAS HELPED TEMPS
WARM INTO THE LOW 90S OVER PARTS OF NORTHEAST OKLAHOMA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   69  88  69  89 /  30  30  10  10
FSM   68  85  67  87 /  40  40  10  10
MLC   71  87  68  86 /  20  30  10  10
BVO   67  87  67  88 /  40  30  10  10
FYV   65  83  64  84 /  60  40  10  10
BYV   64  80  64  82 /  60  40  10  10
MKO   68  86  67  86 /  20  40  10  10
MIO   67  84  66  85 /  60  40  10  10
F10   69  87  68  86 /  20  30  10  10
HHW   70  88  68  87 /  20  40  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...20
LONG TERM....99
Hazardous weather outlook, Sep 17, 12:29 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
129 PM CDT WED SEP 17 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-180630-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
129 PM CDT WED SEP 17 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 2 PM.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

DISCUSSION...
THUNDERSTORMS WERE ONGOING ACROSS SOUTHWEST MISSOURI THIS
AFTERNOON NEAR A FRONTAL BOUNDARY POSITIONED FROM NORTH TO SOUTH
OVER THE REGION. THESE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO
DEVELOP AND MOVE SOUTHWARD INTO NORTHWEST ARKANSAS THIS AFTERNOON
AND SPREAD INTO PARTS OF NORTHEAST OKLAHOMA INTO THE EVENING
HOURS. WARMING TEMPERATURES AND INSTABILITY WILL CREATE THE
POTENTIAL FOR THUNDERSTORM DEVELOPMENT TO BECOME STRONG TO SEVERE
WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN HAZARDS.

OVERNIGHT...ADDITIONAL THUNDERSTORM CHANCES WILL REMAIN POSSIBLE
ACROSS MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS WHILE AN
UPPER LEVEL DISTURBANCE MOVES THROUGH THE PLAINS. THE POTENTIAL
FOR SOME THUNDERSTORMS TO BECOME STRONG TO SEVERE WILL REMAIN
POSSIBLE OVERNIGHT WITH THE MAIN HAZARDS TURNING MORE TOWARD
POSSIBLE DAMAGING WINDS AND HEAVY RAINFALL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY AND TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL REMAIN POSSIBLE THURSDAY BEFORE THE
UPPER LEVEL DISTURBANCE AND FRONTAL BOUNDARY EXIT THE REGION. SOME
OF THE THUNDERSTORM ACTIVITY COULD AGAIN BE STRONG TO POTENTIALLY
SEVERE.

A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT ARE FORECAST TO
PUSH INTO THE PLAINS AND ACROSS EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS DURING THE WEEKEND. THUNDERSTORM CHANCES INCREASE DURING
THE DAY SATURDAY AND CONTINUE INTO SUNDAY EVENING BEFORE THE COLD
FRONT EXITS THE REGION. TROPICAL MOISTURE FROM THE REMNANTS OF
HURRICANE ODILE IS EXPECTED TO LIFT INTO THE PLAINS AND MERGE WITH
THE APPROACHING COLD FRONT...CREATING THE POTENTIAL FOR HEAVY
RAINFALL OVER EASTERN OKLAHOMA AND NORTHWEST ARKANSAS SATURDAY
INTO SUNDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Sep 17, 12:01 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
101 PM CDT WED SEP 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     4 E MIAMI               36.87N 94.80W
09/15/2014                   OTTAWA             OK   EMERGENCY MNGR

            LARGE BARN DESTROYED

&&

JBM
Special weather statement, Sep 17, 1:04 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
204 PM CDT WED SEP 17 2014

ARZ002-171930-
CARROLL AR-
204 PM CDT WED SEP 17 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 230 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     NORTHEASTERN CARROLL

AT 204 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF PLEASANT RIDGE TO 11 MILES NORTH OF
BLUE EYE...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...BLUE EYE...OAK GROVE...OAK HILL...
PLEASANT RIDGE...DENVER...BERRYVILLE...GREEN FOREST...CABANAL...
COIN...URBANETTE AND GRANDVIEW.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3627 9364 3628 9363 3628 9365 3650 9371
      3651 9356 3650 9330 3649 9329 3629 9329
TIME...MOT...LOC 1904Z 320DEG 16KT 3656 9364 3664 9333
Special weather statement, Sep 17, 1:32 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
232 PM CDT WED SEP 17 2014

ARZ002-011-172000-
CARROLL AR-MADISON AR-
232 PM CDT WED SEP 17 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 300 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     CARROLL AND NORTHEASTERN MADISON

AT 233 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BEAVER TO 3 MILES WEST OF DENVER...MOVING SOUTH AT 25
MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
BLUE EYE...OAK GROVE...OAK HILL...PLEASANT RIDGE...DENVER...
BERRYVILLE...EUREKA SPRINGS...OSAGE...GREEN FOREST...DRYFORK...
DELMAR...METALTON...RUDD...CONNOR...CARROLLTON...CABANAL...RULE...
COIN...URBANETTE...GRANDVIEW...BUSCH...BEAVER...FORUM...MARBLE...
ALABAM...ROCKHOUSE AND WITHROW SPRINGS STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3612 9330 3612 9347 3608 9347 3615 9373
      3650 9384 3650 9330 3649 9329 3635 9329
      3612 9329
TIME...MOT...LOC 1933Z 342DEG 20KT 3648 9377 3637 9336

The radar

The Springfield radar (KSGF), 94 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Carroll

When
September 17, 2:02 PM CST
Where
Carroll County, 1 mi SE of Busch
Measured
1 in hail
Reported by
Public
Coordinates
36.460, -93.807

Hail, Benton

When
September 17, 2:15 PM CST
Where
Benton County, Gateway
Measured
0.75 in hail
Reported by
Public
Coordinates
36.480, -93.920

Thunderstorm Wind, Benton

When
September 17, 3:50 PM CST
Where
Benton County, 4 mi NNW of Rogers
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.383, -94.147

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Benton

When
September 17, 3:59 PM CST
Where
Benton County, Rogers
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.330, -94.120

Strong thunderstorm wind blew down power lines.

Hail, Washington

When
September 17, 5:00 PM CST
Where
Washington County, Fayetteville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.070, -94.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543401, 543402, 543403, 543404, 543405.